Funnel Cloud, Box Butte
- When
- June 6, 4:54 PM MST to 4:55 PM MST
- Where
- Box Butte County, 4.94 mi SE of Berea
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -102.900
A funnel cloud was sighted five miles north-northwest of Alliance.
A thunderstorm in southeast Box Butte County produced large hail and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm in southeast Box Butte County produced large hail and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 4:23 PM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 523 PM MDT SAT JUN 6 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 305 PM MDT SAT JUN 6 2015 LINE OF SHOWERS AND EMBEDDED IS CURRENTLY MOVING EASTWARD OVER LARAMIE COUNTY. RECEIVED A REPORT OF PEA SIZED HAIL WHEN THE STORMS WERE WEST OF CHEYENNE. CONVECTIVE ENVIRONMENT THROUGH THIS EVENING STILL LOOKS FAVORABLE FOR A FEW STRONGER STORMS MAINLY ACROSS THE NEBRASKA PANHANDLE. LAPS ANALYSIS SHOWS CAPE VALUES OF 1500-2000 J/KG STRETCHING FROM NORTHERN MORRILL COUNTY SOUTHWARD INTO CHEYENNE COUNTY. WITH SFC WINDS BEING NORTHWESTERLY THIS AFN...DEEP LAYER SHEAR IS RATHER WEAK AT 25-30 K'S. BETTER SHEAR EXISTS INTO COLORADO. THUS...WITH THESE CONVECTIVE PARAMETERS CAN NOT RULE OUT A STRONG TO MARGINALLY SIR STORM AS THE CONVECTION PROGRESSES INTO THE PANHANDLE...HOWEVER A WIDESPREAD SIR EVENT APPEARS UNLIKELY. THE OTHER CONCERN IS FOR HEAVY RAIN OVER THE NORTHERN NEBRASKA PANHANDLE BY THIS EVENING. STORMS HAVE FORMED OVER THE BLACK HILLS OVER THE PAST FEW HOURS WITH AN OUTFLOW BOUNDARY PROGRESSING SOUTHWARD TOWARD XXX AND AWES COUNTIES. CONVERGENCE FROM THIS OUTFLOW ALONG WITH THE APPROACHING COLD FRONT COULD CAUSE WIDESPREAD SHOWERS AND TO FORM. THIS IS WHAT THE HRRR HAS BEEN SHOWING FROM 00-03Z. SINCE NORTHERN XXX AND AWES RECEIVED QUITE A BIT OF RAIN YESTERDAY AND THERE IS CREEK/RIVER FLOODING...THIS IS DEFINITELY AN AREA THAT THE EVENING SHIFT WILL HAVE TO WATCH. COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT WHICH WILL USHER IN SLIGHTLY COOLER TEMPS FOR SUNDAY. KEPT THE 40-50 PERCENT POPS IN THE CST FROM LATE MORNING THROUGH THE AFN. DO NOT BELIEVE THERE WILL BE MUCH OF A STRONG/SIR THREAT AS CAPE VALUES ARE A BIT LESS THAN TODAY IN THE POST FRONTAL ARMS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 305 PM MDT SAT JUN 6 2015 SUNDAY NIGHT AND MONDAY LOOK TO BE DRY FOR THE MOST PART AS UPPER LEVEL HEIGHTS BEGIN TO RISE. DO HAVE AN UPPER SHORTWAVE MOVING THROUGH THE EAST PORTION OF THE CWFA FROM DOUGLAS TO ALLIANCE. WESTERLY TO NORTHWESTERLY WINDS SHOULD KEEP AREAS EAST OF THE LARAMIE RANGE DRY WITH BETTER CHANCES OFF TO THE WEST. NEXT CHANCES FOR WIDESPREAD SHOWERS APPEARS TO BE WEDNESDAY AS THE UPPER RIDGE AXIS MOVES EAST INTO CENTRAL NEBRASKA. WE START GETTING PIECES OF ENERGY IN THE SOUTHWEST FLOW BEHIND THE FRONT EMANATING OFF YET ANOTHER LOW PRESSURE SYSTEM MOVING INTO SOUTHERN NEVADA AND UTAH. AT THE SURFACE...ANOTHER FRONTAL BOUNDARY SAGS SOUTH AND LAYS UP NEAR THE EAST SLOPES OF THE LARAMIE RANGE WEDNESDAY AFTERNOON. STRONG SOUTHEASTERLY LOW LEVEL FLOW BEHIND THE FRONT. GFS SHOWING 25-30KTS AT 850MBWHILE ECMWF SHOWING 20 TO 25KTS. STILL A LITTLE TOO EARLY FOR DETERMINING SEVERE THUNDERSTORM CHANCES...BUT CONDITIONS DO LOOK GOOD FOR ANOTHER ROUND OF HEAVY RAIN AND SEVERE THUNDERSTORMS. UNSETTLED WEATHER FOR THE REMAINDER OF THE WEEK AS WE STAY IN SOUTHWEST FLOW AND THE UPPER LOW MOVES INTO WESTERN COLORADO. BOTH THE GFS AND ECMWF SHOWING HEALTHY QPF FORECASTS...SO DEFINITELY POTENTIAL THERE FOR MORE HEAVY RAINFALL THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 518 PM MDT SAT JUN 6 2015 ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE NEBRASKA PANHANDLE AREAS THIS EVENING. NORTHEAST FLOW BEHIND A BOUNDARY WILL GIVE THE I-80 CORRIDOR FROM SIDNEY TO CHEYENNE THE POSSIBILITY OF IFR/LIFR STRATUS AT KCYS...KIBM...KSNY AND KBFF EARLY SUNDAY MORNING THROUGH MID MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR SUNDAY AFTERNOON. && .FIRE WEATHER... ISSUED AT 247 PM MDT SAT JUN 6 2015 NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON ACROSS MUCH OF THE REGION. TEMPERATURES WILL BEGIN TO WARM BY EARLY NEXT WEEK...HOWEVER MINIMUM HUMIDITY VALUES WILL STILL BE ABOVE 25 PERCENT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...ZF LONG TERM...GCC AVIATION...GCC FIRE WEATHER...ZF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 522 AM MDT SAT JUN 6 2015 NEZ002-003-019>021-054-055-095-096-WYZ101>119-071130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 522 AM MDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAINFALL THAT MAY CAUSE MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP SUNDAY. SOME OF THE THUNDERSTORMS OVER THE SOUTHEAST WYOMING PLAINS AND SOUTHWEST NEBRASKA PANHANDLE MAY BE STRONG WITH GUSTY WINDS... HAIL...AND LOCALLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 446 PM MDT SAT JUN 6 2015 NEZ002-003-062330- DAWES NE-BOX BUTTE NE- 446 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE AND SOUTH CENTRAL DAWES COUNTIES UNTIL 530 PM MDT... AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF FLAHERTYS CORNER...OR 28 MILES NORTHWEST OF ALLIANCE... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HEMINGFORD AND BOX BUTTE CAMPGROUND AROUND 520 PM MDT. BOX BUTTE DAM AROUND 525 PM MDT. LAT...LON 4229 10340 4241 10341 4249 10303 4222 10301 TIME...MOT...LOC 2246Z 267DEG 17KT 4235 10331 RUBIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT SAT JUN 6 2015
NEZ003-021-070015-
MORRILL NE-BOX BUTTE NE-
525 PM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND NORTHERN
MORRILL COUNTIES UNTIL 615 PM MDT...
AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HEMINGFORD...OR 16 MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT
20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BEREA AROUND 550 PM MDT.
WILD HORSE BUTTE AROUND 600 PM MDT.
ALLIANCE AROUND 615 PM MDT.
LAT...LON 4200 10300 4224 10331 4237 10323 4230 10274
4222 10275
TIME...MOT...LOC 2324Z 301DEG 17KT 4226 10312
RUBIN/COTSAKISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 528 PM MDT SAT JUN 6 2015 NEZ002-003-070015- DAWES NE-BOX BUTTE NE- 528 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES UNTIL 615 PM MDT... AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BOX BUTTE CAMPGROUND...OR 28 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. LAT...LON 4234 10336 4248 10337 4260 10294 4231 10290 TIME...MOT...LOC 2328Z 268DEG 13KT 4240 10327 RUBIN/COTSAKIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 544 PM MDT SAT JUN 6 2015 NEZ003-096-070030- SOUTH SIOUX NE-BOX BUTTE NE- 544 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 630 PM MDT... AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF FLAHERTYS CORNER...OR 26 MILES NORTHEAST OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE COUNTIES. LAT...LON 4220 10349 4227 10349 4232 10313 4205 10316 TIME...MOT...LOC 2344Z 277DEG 17KT 4221 10343 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 545 PM MDT SAT JUN 6 2015 NEZ002-095-070030- NORTH SIOUX NE-DAWES NE- 545 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 630 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF CRAWFORD...OR 29 MILES SOUTHWEST OF CHADRON...MOVING EAST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN SIOUX AND SOUTHWESTERN DAWES COUNTIES. LAT...LON 4251 10349 4259 10349 4260 10329 4246 10334 TIME...MOT...LOC 2345Z 286DEG 6KT 4254 10344 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 546 PM MDT SAT JUN 6 2015 NEZ003-095-096-070030- NORTH SIOUX NE-SOUTH SIOUX NE-BOX BUTTE NE- 546 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 630 PM MDT... AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AGATE BED NATIONAL MONUMENT...OR 34 MILES NORTHEAST OF TORRINGTON... MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL SIOUX AND NORTHWESTERN BOX BUTTE COUNTIES. LAT...LON 4233 10370 4240 10376 4257 10356 4234 10344 TIME...MOT...LOC 2346Z 239DEG 11KT 4239 10367 RUBIN
The North Platte radar (KLNX), 193 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted five miles north-northwest of Alliance.
Pea to golf ball size hail was reported four miles north of Alliance.
Half dollar size hail was observed 17 miles southwest of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586588, 586590, 586591.